Content » Vol 47, Issue 3

Case report

Serotonin syndrome in stroke patients

Sung Ho Jang, Yong Min Kwon, Min Cheol Chang
Department of Physical Medicine and Rehabilitation, College of Medicine, Yeungnam University
DOI: 10.2340/16501977-1924

Abstract

Objective: Serotonin syndrome is a potentially life-threatening condition that can be caused by administration of agents that increase serotonergic activity in the brain. We report here on 2 stroke patients who presented with serotonin syndrome following administration of dopaminergic agents.
Case report: Two stroke patients were administered ropinirole (patient 1) and carbidopa/levodopa (patient 2) during rehabilitation. Both patients exhibited the clinical features of serotonin syndrome, coinciding with an increase in dosage of each drug. Based on the clinical features included in revised Radomski’s criteria, they presented with 3 major symptoms with 3 and 2 minor symptoms, respectively. The drugs that were thought to trigger serotonin syndrome were discontinued and the patients underwent conservative treatment. The patients recovered completely from the symptoms of serotonin syndrome appearing 2 days after administration of the trigger drugs.
Conclusion: Because a considerable number of stroke patients have some limitation in communication, and serotonin syndrome is a potentially life-threatening condition, clinicians should pay particular attention to the potential for development of serotonin syndrome when prescribing these drugs to stroke patients.

Lay Abstract

Comments

Do you want to comment on this paper? The comments will show up here and if appropriate the comments will also separately be forwarded to the authors. You need to login/create an account to comment on articles. Click here to login/create an account.
Advertisement